So, about 10 days ago I decided that I've had enough of trying to joke my way though all this weight gain which I think is mostly caused by the anti-depressant I've been on for the last year, and it isn't funny anymore. I've never in my life had trouble with my weight, the beauty of being ADHD is the racing metabolism (silver lining, baby, silver lining). Even when I wasn't exercising regularly or doing the yoga, I was always pretty comfortable with my body. I was always fairly skinny, just not well toned or athletic like you get with someone who is really into being physically fit. After my two boys were born, I lost my baby weight both times in a decent timeframe, and never really worried about it.
The bottom line is there have always been plenty of things affecting my self-esteem, (or lack thereof) and my weight wasn't one of them. But now it is. I saw a picture of myself that my husband had taken of me washing the dog out on the deck this summer, and I looked like a cow in a red tank top and khaki shorts - basically how I dressed all summer long, and it was horrible. And I've started to realize that this is how other people are seeing me, too, and I'm the last to catch on. I'm sure it's why I haven't been all that interested in sex, either, not because I'm not interested in my husband, but because I don't feel good about myself, my body, my gut, thighs, or double chins.
I started the anti-depressant for a number of reasons, there were a bunch of things in my life at that time that felt very out of control - job stress, money stress, family stress. The anxiety and inability to focus like I remember having as a child in school had returned. The meds helped for a long time, I believe. It helped me manage my anxiety, deal better with the kids, stay calmer, longer. Now that I have a new job and things aren't as tight and the kids are doing fine, much of that stress has been relieved. But apparently what you get in seratonin re-uptake inhibition, you lose in metabolism. So now I catch myself focusing more on the fat and the voracious appetite, and the mind over matter tricks aren't working (Drink more water! Eat more protein and fiber! Take smaller portions! Tried it. NOT WORKING). It was time to move on, and get off the drugs. I decided last week not to call in my prescription, and just stop cold turkey.
My husband and I talked it over, so he's on the same page. He never liked me taking it anyway - and not just because of the lack of sexual interest side effects, either, although I think he's kind of looking forward to that little readjustment.
I sort of anticipated that there might be some withdrawal issues, I was thinking maybe moodiness, like extreme PMS or something for a week or so. I was not prepared for the dizziness, nausea, vertigo, hot flashes, or weird brain halos. Yesterday it hit me like a ton of bricks, and today I can barely sit up without being dizzy and feeling like I'm gonna hurl. It's like everything you get when you have a migraine - the aura, nausea, light and sound sensitivity extra saliva in your mouth - just without the actual pain of the headache.
I finally today figured out that this must be the withdrawal to the SSRI I've been on. It's fairly classic, apparently, from the looks of the various health/medical question and answer boards you can find when you consult Dr. Google. So I just have to hang in there a few more days, maybe a week, and then hopefully the seratonin levels in my brain will re-stabilize.
I was at a very low point a year ago, in so many ways - as a mother, a wife, an employee, a daughter. I wasn't coping very well, and didn't even know how to. I needed a Deus Ex Machina, and I got it in the form of Lexapro. I don't know how I'm going to feel depression-wise in the next few months, but I think I'm better equipped to handle it now than I was a year ago.
If I can just get rid of the copper taste in my mouth...